Tips on How to Manage Nausea and Vomiting for Those With HIV
I've been living with HIV for the past 12 years. Lately, I often feel nauseous, sometimes even to the point of throwing up. Why, and what can I do?!
-- A.J., Trois-Rivières, QC
Troy Grennan, M.D.
McMaster University Medical Centre (Hamilton) and Maple Leaf Medical Clinic (Toronto)
Nausea and vomiting can be caused by HIV alone, by an infection or by one or more of the medications that make up your antiretroviral therapy. It's crucial that your doctor determine whether there's a serious or reversible cause and address this early on, especially if you are throwing up repeatedly.
In the case of infections, a variety of bacteria (such as E. coli), viruses (such as Norwalk) and parasites (such as Giardia) can play a role. The strength of a person's immune system is one indicator of what the infecting organism might be. For example, if a person's CD4 count is low -- an indication of weak immunity -- the likelihood of an opportunistic infection (an infection that takes advantage of a compromised immune system) is higher. However, simply because someone is HIV positive doesn't mean that his or her symptoms are due to a rare bug; often, the culprit is a common infection. This is especially true now, when having a severely compromised immune system is relatively rare thanks to the current, very effective antiretroviral medications.
If your doctor suspects an infection, he or she will take your complete medical history, focusing on potentially relevant exposures (for example, where you've travelled and what foods you've eaten recently), do a thorough physical exam and test for suspected infections. With appropriate treatment, most infections that cause gastrointestinal (GI) symptoms can be cleared up.
Medications are another major cause of nausea and vomiting. A wide range of medications, including many HIV meds, have the potential to cause these side effects. Given that HIV-positive people typically take multiple medications, it's often hard to determine which one is the culprit. If the symptoms start soon after starting a particular medication, the new medication may be the cause. Symptoms often lessen over time, so your doctor may recommend waiting as a first strategy. Taking an anti-nausea medication can help during this period or may be used long-term in less severe cases. If the nausea and vomiting persist or are frequent or severe, your doctor may suggest replacing the medication most likely responsible for your symptoms with something else, to determine if this improves things.
In addition to infections and medications, there are many other potential culprits. To maximize your health and quality of life, it's important to keep members of your healthcare team apprised of symptoms that concern you.
Michelle Foisy, Pharm.D.
Northern Alberta Program
Many patients on the current crop of HIV drugs don't experience any nausea at all, and for others, the nausea tapers off after the first few weeks of being on treatment. But sometimes this symptom is more persistent, especially for people taking AZT (zidovudine, Retrovir and in Combivir and Trizivir) or certain protease inhibitors.
To address the nausea of people taking the protease inhibitor ritonavir (Norvir), typically used to boost other protease inhibitors, one option is to use the lowest recommended dose and to take the HIV drugs with food.For drugs that require a higher dose of ritonavir for boosting, switching to an alternate agent within the same class or changing classes of drugs can often help. Changing the dose of ritonavir should only be done in consultation with a doctor knowledgeable about HIV treatment.
The nausea could also be caused by another medical condition, such as hepatitis. Or, it can be brought on by another medication that is interacting with an HIV medication.
Staggering the start of a full antiretroviral regimen with that of medications for other conditions may help, as it avoids overwhelming the body with too many medicines at once. However, it's important that antiretrovirals be taken in their recommended combinations, as they attack the virus in different ways. The introduction of individual HIV meds should not be staggered because your body can become resistant to the drug in a relatively short time if it's taken alone.
For persistent cases, people can try taking an anti-nausea agent, such as Gravol (dimenhydrate). Other options include metoclopramide (Reglan), ondansetron (Zofran) and sometimes medicinal marijuana. Marijuana can also act as an appetite booster for people who have lost their appetite. Taking pills before bedtime might help in "sleeping off" the nausea.
Beware that if you take an antacid like Tums, ranitidine (Zantac) or omeprazole (Losec) for nausea or heartburn, this may lessen the efficacy of your HIV treatment. Be sure to talk to your doctor and pharmacist before taking any medication or supplement to avoid drug interactions.
Paul Saunders, N.D.
Dundas Naturopathic Centre
When you take your medications can be important for avoiding nausea and stomach upset. Some drugs need to be taken on an empty stomach, but for those that don't, try taking them with food as this can make it easier to keep the medicine down.
Another tactic for managing nausea is to avoid certain foods, including
- spicy foods, such as chili
- dairy products, such as milk and cheese, which can cause acid reflux
- carbonated drinks, coffee and black tea
- too much sugar, which tends to produce stomach acid
- simple carbohydrates, such as white pasta -- I recommend eating more whole grains, for example, barley or quinoa
Foods that may help settle the stomach include herbal teas -- such as camomile, mint and ginger -- and catnip (which you can find in natural food stores). A thick puréed vegetable soup is not only nutritious but might also coat and calm the stomach.
As for herbs, I recommend slippery elm bark, available in health food stores. Mix the ground inner bark with cold water and chase that with another glass of water. It coats the lining of the esophagus and protects it from rebounding acid (acid reflux).
If you like the taste of licorice, try deglycyrrhized licorice (sometimes called DGL), either in capsule or lozenge form, which, again, coats and protects the stomach. In this form, the glycyrretinic acid, which can raise blood pressure, has been removed. [To avoid drug interactions, always consult your doctor and pharmacist before taking DGL or any supplement, herb or medication.]
To improve digestion and boost appetite, I suggest drinking a glass of water with an added tablespoon of apple cider vinegar with meals. Or squeeze a lemon in warm water and drink that before eating. This tends to kick-start the taste buds. If you can find Swedish bitters, put a few drops in water and drink that before a meal. This, too, will help improve the taste of food.
Finally, I find that "mindful eating" always helps. Set aside enough time for meals, eat slowly and chew each bite well before swallowing, trying to make mealtime as enjoyable and calm as possible. It's all part of de-stressing around meal time, which relaxes the whole body, including the stomach.
For more on managing nausea and vomiting, see CATIE's Practical Guide to HIV Drug Side Effects.